Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Huntsville, AL

February 22, 2012Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 22, 2012, 6:01 PM CST for Jackson County, Madison County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2012, 6:01 PM CST (00:01 UTC)
Expired
Feb 22, 2012, 6:30 PM CST
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 22 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS54 KHUN 230001
SVRHUN
ALC071-089-230030-
/O.NEW.KHUN.SV.W.0012.120223T0001Z-120223T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  WEST CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 630 PM CST

* AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  RYLAND...OR ABOUT NEAR HUNTSVILLE...AND MOVING EAST AT 40 MPH.     
  THIS STORM HAS A HISTORY OF PRODUCING ONE HALF INCH TO NICKLE      
  SIZED HAIL. 

* LOCATIONS IMPACTED INCLUDE...
  GURLEY...
  GARTH...
  TRENTON...HOLLYTREE...
  LIM ROCK...
  SKYLINE...LARKINSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.

&&

LAT...LON 3487 8605 3467 8605 3469 8658 3486 8658
TIME...MOT...LOC 0001Z 270DEG 37KT 3477 8649

$$
1 follow-up statement
250 
WWUS54 KHUN 230018
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CST WED FEB 22 2012

ALC089-230029-
/O.CAN.KHUN.SV.W.0012.000000T0000Z-120223T0030Z/
MADISON AL-
618 PM CST WED FEB 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY IS
CANCELED...

LAT...LON 3469 8636 3471 8636 3485 8632 3485 8611
      3467 8610
TIME...MOT...LOC 0019Z 270DEG 37KT 3476 8626

$$

ALC071-230030-
/O.CON.KHUN.SV.W.0012.000000T0000Z-120223T0030Z/
JACKSON AL-
618 PM CST WED FEB 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR WEST CENTRAL JACKSON COUNTY...

AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GARTH...OR ABOUT 13 MILES SOUTHEAST OF MOORES MILL...
MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRENTON...HOLLYTREE...PRINCETON...LARKINSVILLE AND SKYLINE.

LAT...LON 3469 8636 3471 8636 3485 8632 3485 8611
      3467 8610
TIME...MOT...LOC 0019Z 270DEG 37KT 3476 8626

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:26 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 22, 5:26 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CST WED FEB 22 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 332 PM CST WED FEB 22 2012/
LATEST ANALYSIS INDICATES THAT AN UPPER LEVEL TROUGH IS PROGRESSIVELY
MOVING EASTWARD THROUGH EASTERN ARKANSAS INTO WEST TENNESSEE. RUC AND
NAM BUFR SOUNDINGS AND SURFACE ANALYSIS INDICATE THAT SURFACE AND
LOW LAYER DEWPOINTS ARE INCREASING ACROSS THE AREA TO THE LOWER TO
MID 50S ALONG WITH LIFTED INDICES FALLING INTO THE -2 TO -4 RANGE.
EXPECT SCATTERED STRONG TO POTENTIALLY SEVERE STORMS TO DEVELOP IN
THE FORECAST AREA BY LATE AFTERNOON AND CONTINUING UNTIL AROUND 02Z
ACROSS THE REGION. THE MAIN THREATS SHOULD BE LARGE HAIL AND LOCALLY
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER THIS INITIAL UPPER TROUGH MOVES EAST OF THE FORECAST AREA
TONIGHT...STRONG WARM ADVECTION WILL CONTINUE OVERNIGHT AND INTO
THURSDAY ACROSS THE AREA. DESPITE AN EXPECTED VEIL OF CLOUD COVER
ACROSS THE REGION ON THURSDAY...TEMPS SHOULD WARM INTO GENERALLY THE
LOWER TO MID 70S ACROSS THE AREA. THE TEMPS...COMBINED WITH MARGINALLY
UNSTABLE CONDITIONS AND THE EASTWARD MOVEMENT OF A COLD FRONT THROUGH
THE FORECAST AREA AND HIGHER HELICITY VALUES COULD SET THE STAGE FOR
ANOTHER ROUND OF SEVERE WEATHER ACROSS THE FORECAST AREA FROM AROUND THE
00-06Z TIME FRAME ON THURSDAY EVENING/OVERNIGHT. THE MAIN POTENTIAL
THREATS WITH THIS EXPECTED LINE OF SHOWERS AND STORMS ALONG AND AHEAD
OF THE COLD FRONT WOULD BE LARGE HAIL...DAMAGING WINDS AND A FEW
ISOLATED TORNADOES. AT THIS POINT...WILL GO WITH A COMPROMISE BETWEEN
THE GFS AND ECMWF AND MORE IN LINE WITH THE NAM INVOLVING THE TIMING
OF THE COLD FRONT MOVING THROUGH THE FORECAST AREA.

EXPECT THE SHOWERS TO SLOWLY COME TO AN END BEHIND THE FRONT ON
FRIDAY...AS DECENT COLD ADVECTION SWEEPS INTO THE AREA. HIGH PRESSURE
WILL BUILD INTO THE REGION OVER THE WEEKEND WITH TEMPS GENERALLY IN
LINE WITH THE GFS THROUGH MONDAY.

THE MODELS THEN DIFFER INVOLVING THE EASTWARD MOVEMENT OF THE NEXT
UPPER LOW ACROSS THE ROCKY MOUNTAINS REGION BY 12Z TUESDAY. THE GFS
AND ECMWF THEN HAVE THE UPPER LOW INTO THE CENTRAL PLAINS BY 06Z
WEDNESDAY AND A SURFACE COLD FRONT THROUGH CENTRAL MISSOURI THROUGH
ARKANSAS TO NORTHEAST TEXAS DURING THE SAME TIME PERIOD. HAVE CONTINUED
WITH AT LEAST CHANCE TSRA POPS THROUGH TUESDAY AND INTO MUCH OF
WEDNESDAY FOR THE AREA TO ACCOUNT FOR THE EXPECTED EASTWARD MOVEMENT
OF THE FRONT. IF THE GFS SOLUTION DOES OCCUR...TEMPS WILL AGAIN BE
WELL ABOVE NORMAL BY THE END OF THE EXTENDED FORECAST PERIOD.

TT

&&

.AVIATION...
FOR 00Z TAFS...

A BROKEN LINE OF -TSRA WILL PUSH EAST TOWARDS THE HUNTSVILLE AIRPORT
BETWEEN 23Z AND 00Z. FURTHER WEST...NO STORMS HAVE FORMED UPSTREAM OF
KMSL...BUT COULD DEVELOP BETWEEN NOW AND 03Z. CONFIDENCE IS LOWER
FURTHER WEST THAT A TSRA WILL COME WITHIN 5 MILES OF THE AIRPORT AT
KMSL...SO WILL LEAVE ONLY CB AND SHRA IN FOR NOW. EXPECT MVFR
CIGS...POSSIBLY IFR CIGS OR VSBYS TO DEVELOP IF HEAVIER STORMS MOVE
OVER KHSV. EXPECT FURTHER DEVELOPMENT OF SHOWERS AND POSSIBLY STORMS
BETWEEN 00Z AND 03Z AT BOTH SITES. VFR CONDITIONS SHOULD RETURN AFTER
03Z AT KMSL AND 04Z AT KHSV. VFR CONDITIONS WILL CONTINUE THROUGH THE
REMAINDER OF THE TAF PERIOD...WITH SOUTHERLY WINDS INCREASING OVERNIGHT
AND DURING THE DAY ON THURSDAY.

KTW

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 22, 5:48 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CST WED FEB 22 2012

ALZ001>010-016-TNZ076-096-097-231130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
548 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY AREA. SOME STORMS COULD
BE STRONG TO SEVERE...WITH HAIL AND DAMAGING WIND GUSTS THE PRIMARY
THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. THE
THUNDERSTORM THREAT IS EXPECTED TO END WEDNESDAY EVENING AS THE UPPER
DISTURBANCE MOVES EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE THURSDAY NIGHT...AS A
STRONG COLD FRONT SWEEPS ACROSS THE REGION. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
COLD FRONT. PRESENT INDICATORS SUGGEST THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WITH ANY SEVERE
THUNDERSTORMS.

THUNDERSTORMS RETURN TO THE REGION LATE MONDAY INTO TUESDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS POSSIBLE THIS AFTERNOON AND
EVENING...AND AGAIN THURSDAY NIGHT.

In the hours before

Special weather statement, Feb 22, 5:17 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
517 PM CST WED FEB 22 2012

ALZ005-006-222345-
LIMESTONE-MADISON-
517 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 545 PM CST...

AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR TANNER...MOVING EAST AT
45 MPH.

PENNY SIZE HAIL...BRIEF WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRENCH MILL.
  CAPSHAW...MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  MOORES MILL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3463 8650 3464 8702 3466 8705 3467 8705
      3469 8711 3470 8713 3475 8714 3482 8707
      3486 8652
TIME...MOT...LOC 2316Z 267DEG 44KT 3473 8697
Special weather statement, Feb 22, 5:33 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
533 PM CST WED FEB 22 2012

TNZ076-096-097-230000-
FRANKLIN-LINCOLN-MOORE-
533 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 600 PM CST...

AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM. SPOTTERS REPORT PEA SIZED
HAIL WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY...SMITHLAND.
  MARBLE HILL...HURDLOW.
  HARMONY...LEXIE CROSSROADS.
  TIMS FORD LAKE.
  ESTILL SPRINGS...DECHERD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3537 8615 3536 8614 3535 8603 3534 8602
      3519 8595 3503 8658 3520 8665 3535 8621
      3534 8620 3536 8619
TIME...MOT...LOC 2332Z 250DEG 40KT 3514 8652
Local storm report, Feb 22, 5:43 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 NW MADISON            34.76N 86.84W
02/22/2012  E0.88 INCH       LIMESTONE          AL   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL WAS REPORTED AT THE INTERSECTION OF EAST
            LIMESTONE ROAD AND HIGHWAY 72.

&&

KWEBER
Special weather statement, Feb 22, 5:46 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
546 PM CST WED FEB 22 2012

ALZ003-004-230015-
FRANKLIN-LAWRENCE-
546 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND LAWRENCE
COUNTIES UNTIL 615 PM CST...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWBURG...OR 9 MILES SOUTHEAST OF
RUSSELLVILLE...MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LANDERSVILLE.
  WREN...HATTON.
  MOULTON...WREN.
  CHALYBEATE SPRINGS.
  CADDO...HILLSBORO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3433 8761 3450 8768 3464 8719 3457 8713
      3445 8712
TIME...MOT...LOC 2346Z 250DEG 40KT 3444 8753

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:08 PM CSTSevere Thunderstorm WarningHUNLawrence23 min
Feb 22, 6:31 PM CSTSpecial Weather StatementHUNMadison29 min
Feb 22, 6:37 PM CSTSpecial Weather StatementHUNMorgan38 min
Feb 22, 6:38 PM CSTSpecial Weather StatementHUNJackson37 min
Feb 22, 6:57 PM CSTSpecial Weather StatementHUNCullman48 min
Feb 22, 7:13 PM CSTSpecial Weather StatementHUNDeKalb32 min
Feb 22, 7:22 PM CSTSpecial Weather StatementHUNMarshall38 min
Feb 22, 7:58 PM CSTSpecial Weather StatementHUNEtowah32 min
Feb 22, 8:05 PM CSTSpecial Weather StatementHUNDeKalb25 min
Feb 23, 3:03 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.